Iowa, 2007

Hail and Damaging Winds in Iowa, August 15, 2007

August 15, 2007 · NWS DMX · 17 events in 6 counties and zones

A frontal boundary extended southwest to northeast across Iowa during the early morning hours of the 15th. At the same time, a large MCS developed over northern Nebraska and tracked east into southern Minnesota into northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$352,000
Crop damage
$125,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary extended southwest to northeast across Iowa during the early morning hours of the 15th. At the same time, a large MCS developed over northern Nebraska and tracked east into southern Minnesota into northern Iowa. The airmass was quite unstable over Iowa and favorable for elevated convection as the system moved in. CAPE values remained in the 2000 to 3500 J/kg range along and south of the boundary with lifted indices in the -8 range. The environment was quite strongly sheared with 50 to 60 kts of shear. The downdraft CAPE was in the 500 to 700 J/kg range. Thunderstorms intensified as they moved across Iowa with a small bow echo element developing as the MCS began to interact with the frontal boundary. The event took shape as it moved into north central Iowa and produced 60 to 70 MPH winds as it moved from Kossuth County, east-southeast toward Tama County. Hail was limited with the event as the freezing level had not changed much from the previous day and was still in the 15,500 foot range. One report of three-quarter inch diameter hail was received from Franklin County. There were numerous reports of tree and power line damage. Two semitrailer trucks were blown off of Interstate 35 in southwest Cerro Gordo County between mile post 185 and 186. The two drivers received minor injuries. Reported wind damage included several out buildings and at least two barns flattened by high winds. Some of the harder hit areas were in Bremer County in the Plainfield area. Barns were blown down, along with numerous trees and power poles. The roof of a convenience store was peeled back in Plainfield. Damage extended along U.S. Highway 218 from Plainfield north to at least the Chickasaw County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 2:02 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 2:02 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 AM CDT WED AUG 15 2007

.DISCUSSION...
ANOTHER TRICKY DAY IN TEMP FORECASTING WITH THE CONVECTION AROUND
THIS MRNG.  LARGE MCS NOW CENTERED OVER SERN SD WL PUTH EAST THIS
MRNG.  INTENSITIES ARE DECREASING FM THE W AS AN IMPL MOVES ENEWD,
257091KTS, THRU THE SYS.  THIS IS EVIDENT IN RADAR MOSAIC IMAGERY.
EXPECT THE BULK OF THE PCPN TO MOVE OUT OF THE CWA BY MID MRNG OR SO
WITH SOME CLEARING  AS DRYING SHWN ON H2O VAP ROTATES INTO THE ARE.
WET GROUNDS AND OUTFLOW BNDRY WL LKLY KEEP THE N HLF OF THE CWA IN
THE 80S.  SRN IA SHUD STILL WRM UP.  NEXT ROUND OF TSRA ON TAP FOR
TNGT AS FNT SINKS INTO THE AREA.  THAT SHOULD PUSH TO THE S OF US ON
THU AND FEEL GFS SOLNS ON FNTL PSN ARE BETTER THAN THE NAM.  NAM
LOOKS TOO FAR S WITH IT.  RETURN OF WAA LKS GUD FOR FRI NGT AND WUD
NOT BE SURPRISED TO SEE A WDSPRD TSRA EVENT FRI NGT INTO SAT.  CHCS
FOR RAIN DIMINISH A LITTLE OVR THE WKD WITH THE FLY IN THE OINTMENT
BEING TD 5.  GFS WAS EARLY TO CATCH THIS YDA AND ALL MDLS HAVE
CAUGHT ON TO THE SYS.  THE GENLY WET PTRN WL CONT INT NXT WK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 14, 12:34 PM CST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
134 PM CDT TUE AUG 14 2007

IAZ004>007-015>017-023>028-033>039-047>050-061-062-074-075-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-JASPER-POWESHIEK-MARION-MAHASKA-
134 PM CDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING...WITH
MORE WIDESPREAD THUNDERSTORM ACTIVITY OVERNIGHT. SOME OF THE
STORMS MAY BE SEVERE WITH EARLY THIS EVENING WITH WINDS THE
PRIMARY THREAT. LARGE HAIL WILL POSE A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY INTO
WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE WITH HIGH WINDS
AND THE POSSIBILITY OF LARGE HAIL. PERIODIC THUNDERSTORMS ARE
EXPECTED FROM FRIDAY NIGHT INTO MONDAY. AT THIS TIME IT IS TO
EARLY TO DETERMINE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND
AGAIN WEDNESDAY LATE AFTERNOON AND EVENING.

IAZ044>046-057>060-070>073-081>086-092>097-151100-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
134 PM CDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT TONIGHT WITH
THE POTENTIAL FOR A FEW SEVERE STORMS TONIGHT. HIGH WINDS WILL BE
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY INTO
WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE WITH HIGH WINDS
AND THE POSSIBILITY OF LARGE HAIL. PERIODIC THUNDERSTORMS ARE
EXPECTED FROM FRIDAY NIGHT INTO MONDAY. AT THIS TIME IT IS TO
EARLY TO DETERMINE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER TONIGHT...AND AGAIN LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

FORSTER

The radar

The Des Moines radar (KDMX), 169 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kossuth

When
August 15, 4:10 AM CST
Where
Kossuth County, 0.69 mi N of Burt to 3.85 mi ENE of Burt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.210, -94.220

Two power poles downed one half mile north of Burt and tree limbs were downed in Burt.

Thunderstorm Wind, Hancock

When
August 15, 5:00 AM CST
Where
Hancock County, Britt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.100, -93.820

Thunderstorm Wind, Hancock

When
August 15, 5:10 AM CST
Where
Hancock County, Garner
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.100, -93.620

Thunderstorm Wind, Cerro Gordo

When
August 15, 5:20 AM CST
Where
Cerro Gordo County, 4.27 mi SSE of Ventura to 2.13 mi NE of Burchinal
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
43.070, -93.460

High winds partially blew down a barn. The Emergency manager also reported power lines blown down.

Thunderstorm Wind, Cerro Gordo

When
August 15, 5:20 AM CST
Where
Cerro Gordo County, 5.63 mi S of Ventura to 0.88 mi WSW of Burchinal
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
43.050, -93.460

A garage was picked up with debris deposited on nearby cars. In addition, a two foot diameter tree was blown down.

Thunderstorm Wind, Cerro Gordo

When
August 15, 5:23 AM CST
Where
Cerro Gordo County, 4.27 mi NNE of Meservey to 3.23 mi ENE of Swaledale
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.980, -93.460

The top one quarter of the tree tops were snapped off of 3 large trees. One was a cottonwood and 2 locust trees.

Thunderstorm Wind, Cerro Gordo

When
August 15, 5:38 AM CST
Where
Cerro Gordo County, 2.81 mi N of Swaledale to 2.35 mi NNW of Cartersville
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.020, -93.320

Two semis were blown over between mile markers 185 and 186 on interstate 35.

Thunderstorm Wind, Cerro Gordo

When
August 15, 5:49 AM CST
Where
Cerro Gordo County, 0.86 mi NW of Rockwell to 6.3 mi E of Cartersville
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.989, -93.192

Several 6 to 8 inch tree limbs were blown down, some possibly larger, were blocking at least 10 roads in the town of Rockwell.

Hail, Franklin

When
August 15, 6:30 AM CST
Where
Franklin County, 1.02 mi E of Faulkner to 5.82 mi E of Faulkner
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.620, -93.060

Small tree limbs were also reported blown down.

Thunderstorm Wind, Franklin

When
August 15, 6:35 AM CST
Where
Franklin County, 2.58 mi NE of Faulkner to 12.43 mi E of Faulkner
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.650, -93.050

Several 4 to 6 inch tree limbs were blown down.

Thunderstorm Wind, Butler

When
August 15, 6:40 AM CST
Where
Butler County, Clarksville to 6.49 mi ENE of Shell Rock
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.780, -92.670

Numerous trees were blown down, some up to one to two feet in diameter. One large tree fell on a home causing damage to the home. Power lines were down on roadways along with the trees.

Thunderstorm Wind, Butler

When
August 15, 6:40 AM CST
Where
Butler County, Clarksville to 3.87 mi N of Shell Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
42.780, -92.670

A NWS Employee estimated wind gusts of 65 to 70 mph in the town of Clarksville.

Thunderstorm Wind, Bremer

When
August 15, 6:52 AM CST
Where
Bremer County, 0.86 mi SW of Plainfield to 3.71 mi WNW of Tripoli
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
42.840, -92.540

High winds blew the roof off of a convenience store. The roof flew one block, shearing off power poles and knocking out power to entire town. Trees were blown down on houses in Plainfield. Trees and power poles were down just west of Plainfield.

Thunderstorm Wind, Bremer

When
August 15, 6:55 AM CST
Where
Bremer County, 0.86 mi SW of Plainfield to 0.95 mi W of Tripoli
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
42.840, -92.540

Numerous trees were blown down along highway 218 from the Chickasaw/Bremer County line, south through at least Plainfield. Trees were blown down on roads and some homes. Power poles were also blown down on roads. Large areas were without electricity. a few barns were also blown down.

Thunderstorm Wind, Bremer

When
August 15, 6:55 AM CST
Where
Bremer County, 2.15 mi WSW of Bremer to 2.81 mi NNW of Knittel
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.758, -92.439

Several 10 to 12 inch diameter pine tree limbs were blown down.

Thunderstorm Wind, Bremer

When
August 15, 7:05 AM CST
Where
Bremer County, Waverly
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.730, -92.480

Thunderstorm Wind, Bremer

When
August 15, 7:15 AM CST
Where
Bremer County, 2 mi S of Tripoli
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.771, -92.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40195, 40309, 40308, 40178, 40179, 40180, 40181, 40183, 40177, 40184, 40186, 40191, 40188, 40189, 40190, 40310, 49304.